Hail, Hartley
- When
- May 23, 3:53 PM CST
- Where
- Hartley County, 4.47 mi NNW of Hartley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.940, -102.430
Thunderstorms developed over the northwest Texas Panhandle during the late afternoon into early evening hours on the 23rd. 5 to the north-northwest and east-southeast of Dalhart.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Thunderstorms developed over the northwest Texas Panhandle during the late afternoon into early evening hours on the 23rd. One of these storms produced hail between 1 and 1.5 to the north-northwest and east-southeast of Dalhart.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 1:52 PM CST, 2 hours 1 minute earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
252 PM CDT Mon May 23 2022
.MESOSCALE UPDATE...
...Severe weather possible today...
* Synoptic Overview: Upper level trof will move across the Four
Corners and approach the Panhandles later this afternoon.
Dryline will set up in eastern NM with low level easterly flow
aiding in higher surface moisture advection. Initial discrete
storms are expected to develop along and east of the dryline and
grow upscale into a complex. Training thunderstorms will be
possible/likely behind the initial round of storms and as the
storms move east they will move into a moisture rich environment
reducing the severe threat to just hail, and becoming more of a
flood threat for the remainder of the evening across much of the
area.
* Mesoscale: As the upper level trof approaches the Panhandles
effective shear along and ahead of the dryline will ramp up, as
we have decent low level turning from the upslope surface flow.
Additionally, upper level 250mb jet entrance region is expected
to be over the Panhandles allowing for enhances large scale
growth. SB CAPE values around 1500-2000 J/kg will be possible
across the western Panhandles. There are some high clouds in
play and that will likely play a role in limiting the heating
and convective initiation to later on closer to the 00z time
period. As the LLJ ramps up, in addition to the southerly
upslope flow the effective helicity values could range in the
200/300 m2/s2 range. This along with 45-50kt effective shear
supports isolated supercells that could be capable of all
hazards. There is some question as to how well the mid level
veering profile will hold, and if the storms can stay organized
for long. As the storms progress east they will likely grow
upscale into a complex, which will usually result in a wind
threat, but in this case they will move into a highly saturated
environment, and the sounding profiles will go moist adiabatic
east of the Amarillo/Guymon line. CAPE values will quickly drop
off and storms will likely be more of a limited hail threat and
transition more into a lightning and heavy rain threat.
* Threats: All hazards possible, but the main concern will be hail
1.5" in diameter, isolated 2.0" will be possible in the worst
storms. The wind threat will be marginal at best, given the sub
1000 J/kg DCAPE values, and fairly moist environment that the
storms will be moving into. But will not rule out a 60 mph gust
along the western Panhandle with the surface based storms. As
they track east and become more of a line, again hail threat
will likely be around 1.00" and quickly drop off as the storms
head into a more moisture rich environment. The low level
turning will not rule out the tornado threat mainly in the first
couple hours after storms initiate and stay discrete along the
dryline. LCLs will be low enough to support possible tornado
development, but the window is very limited and the confidence
in a tornado threat is still low, but it's not a non-zero.
* Timing & Location: Storm initiation will likely occur along the
dryline in the 4-7pm time frame and progress east. Storms will
expand to the eastern Panhandles tonight from 7pm to midnight.
Widespread showers and storms (sub severe) are expected to
continue overnight as training storms behind the main line look
pretty likely.
* Summary: Storms are expected to develop along the western
Panhandles and initially be severe with all hazards possible,
but the main threat will be hail. Very limited tornado and wind
threat with the initial storms. Thereafter, storms will progress
east, and as the move east of the Amarillo/Guymon line we can
expect the threat to go to mainly hail, and the threat for heavy
rain to increase. Storms will continue overnight and all day
Tuesday as the trof deepens over eastern NM and closes off over
the Panhandles on Tuesday. Continued moisture advection will
keep general showers and storms over the Panhandles all day on
Tuesday, enhancing the flood threat.
Weber
&&
.HYDROLOGY...
Storms that develop today will have the potential for heavy rain
as PWAT's will range from 1.00-1.50". Training thunderstorms are
expected to develop behind the initial severe threat. While any
storm that develops across the Panhandles could have heavy rain,
the southwest to the northeast Panhandles may have the best
chances for ample rainfall in excess of 1.00-2.00". Thus a flood
watch has been issued, and is directed mainly to the urban areas
that could receive heavy rain rates in short time periods. Poor
drainage in these urban areas will lead toward flooding and
possibly flash flooding. The flash flooding threat will likely be
in the from 7PM to midnight, with a more prolonged flood threat
will likely cover the midnight to 7PM Tuesday time period.
Weber
&&
.LONG TERM...Tomorrow Night through Sunday...
As the main H500 low pressure continues to move east-southeast
over the northeastern Panhandles tomorrow night into Wednesday
morning, wrap around moisture and/or local perturbations will
provide additional chances for showers and thunderstorms.
Conditions will begin to clear out from west to east as we go
throughout the day on Wednesday. Rainfall should come to an end
for all of the Panhandles by Wednesday evening as the last area of
precipitation exits the eastern Oklahoma Panhandle. With cloud
cover and precipitation, will have one more day of temperatures
well below average with highs in the mid 60s in the northeast to
lower 70s in the western Panhandles.
Starting Thursday and continuing into the weekend, a H500 ridge
will build into the Four Corners region and eventually move east
and be more centered over the Panhandles. As we go from Thursday
into the weekend, temperatures will start near average and be well
above average from Friday into the weekend where some locations
may see triple digit heat once again. Some outlier global model
data tries to develop some ridge roller showers and thunderstorms
Friday evening, but chances remain too low to include in forecast
at this time. The remainder of the latter half of the long term
forecast period remains dry.
Meccariello
&&
.FIRE WEATHER...
Lots of uncertainties and low confidence at this time. Looking
ahead to Friday and Saturday, if and only if we do not get
substantial rainfall over the next 24 to 48 hours, fire weather
conditions will be possible for the western Panhandles. Max RFTI
values for Friday and Saturday at this time are 3 to 6
respectively. In the western Panhandles, if a lack of rainfall
with higher ERC percentiles and min RH values as low as 9 to 13
percent with 20 ft winds around 15 to 20 mph occurs during these
two days, we will have to watch for fire weather conditions.
Meccariello
&&
.AVIATION...18Z TAFS...
Terminals may start off at VFR in the first couple hours, but
conditions will diminish and persist in the IFR to possible LIFR
category by 00z. Storms are expected to initiate in the western
Panhandles between 21-00z. This time is low confidence and
therefore if storms develop on the earlier side then amendments
will be needed at the TAF sites. The initial round of storms will
have the potential to be severe with hail being the main threat.
After 00z the storms will start to transition more to rain showers
with isolated thunder possible. In general, there could be very
long lived times at all sites (more favorable at KAMA/KGUY) that
lightning could be occurring. But as we go to a more stable
precipitation it's more likely to have moderate to heavy rain, and
isolated thunder. In general, after 00z, expect IFR/LIFR cigs,
rain showers with isolated to scattered thunderstorms, and winds
around 10-15kts out of the east southeast.
Weber
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 52 64 43 70 48 / 90 40 10 10 0
Beaver OK 50 59 44 64 44 / 100 80 20 10 5
Boise City OK 44 53 38 68 44 / 90 60 10 5 0
Borger TX 53 65 45 72 49 / 90 50 10 5 0
Boys Ranch TX 51 64 42 73 46 / 90 40 10 10 0
Canyon TX 51 66 41 71 46 / 90 40 10 10 0
Clarendon TX 55 69 46 70 48 / 90 50 10 10 5
Dalhart TX 46 56 38 70 43 / 90 50 10 5 0
Guymon OK 49 59 43 70 46 / 90 70 10 5 0
Hereford TX 51 66 41 73 46 / 90 30 10 10 0
Lipscomb TX 52 63 45 64 45 / 100 80 10 5 5
Pampa TX 51 64 44 68 47 / 90 50 10 10 5
Shamrock TX 55 70 47 69 47 / 90 70 10 10 5
Wellington TX 56 72 48 71 48 / 90 70 10 10 5
&&
.AMA Watches/Warnings/Advisories...
TX...Flood Watch from 7 PM CDT this evening through Tuesday evening
for the following zones: Armstrong...Carson...Deaf Smith...
Hansford...Hutchinson...Lipscomb...Moore...Ochiltree...
Oldham...Palo Duro Canyon...Potter...Randall...Roberts.
OK...Flood Watch from 7 PM CDT this evening through Tuesday evening
for the following zones: Beaver.
&&
89/89/29/29/89Hazardous Weather Outlook National Weather Service Amarillo TX 246 PM CDT Mon May 23 2022 OKZ001>003-TXZ001>020-317-241100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 246 PM CDT Mon May 23 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected this afternoon through tonight. Some of the storms could become strong to severe this afternoon and this evening with large hail and damaging winds the primary threats. A tornado threat cannot be ruled out late this afternoon across the far southwestern Texas Panhandle. Heavy rainfall could lead to urbanized flooding or flash flooding later today and tonight. A Flood Watch is in effect this evening through tonight due to excessive rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Flood Watch is in effect for portions of the Panhandles on Tuesday due to excessive rainfall. Scattered thunderstorms are also expected to continue through Tuesday and Tuesday night. At this time, the storms are not expected to become severe. .SPOTTER INFORMATION STATEMENT... Emergency Managers and spotter groups should be ready for possible activation today and tonight.
Special Weather Statement
National Weather Service Amarillo TX
411 PM CDT Mon May 23 2022
TXZ006-011-232215-
Hartley TX-Oldham TX-
411 PM CDT Mon May 23 2022
...A strong thunderstorm will impact portions of northeastern Oldham
and southeastern Hartley Counties through 515 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Romero, or 22 miles east of Nara Visa, moving
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hartley, Channing and Boys Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3561 10288 3596 10244 3563 10216 3550 10223
3535 10267
TIME...MOT...LOC 2111Z 237DEG 33KT 3556 10271
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GuerreroThe Amarillo radar (KAMA), 102 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027845, 1027846.